Kansas, 2008

Tornadoes in Kansas, July 8, 2008

July 8, 2008 · NWS ICT · 2 events in 1 county or zone

Showers and thunderstorms developed on an outflow boundary in Barton County producing two brief, landspout tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Showers and thunderstorms developed on an outflow boundary in Barton County producing two brief, landspout tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 8, 1:46 PM CST, 3 hours 41 minutes earlier.

Area forecast discussion, Jul 8, 1:46 PM CST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
246 PM CDT TUE JUL 8 2008

.DISCUSSION...
MAIN FORECAST CONCERNS WILL DEAL WITH HEAVY RAINFALL POTENTIAL
ACROSS SOUTHERN KANSAS FOR TONIGHT INTO WEDNESDAY
MORNING...FOLLOWED BY ADDITIONAL PRECIP CHANCES FOR THE UPCOMING
WEEKEND.

TONIGHT
LATEST SATELLITE WATER VAPOR IMAGERY SHOWS A UPPER LEVEL WAVE OVER
COLORADO MOVING VERY SLOWLY TO THE EAST...WITH A SOUTHERLY
CONNECTION TO A LONG AIRSTREAM OF JUICY AIR INTO SOUTHERN TEXAS.
LOCAL 12Z SOUNDINGS INDICATED RESPECTABLE PRECIPITABLE WATER VALUES
AND SKINNY CAPE PROFILES ACROSS SOUTHERN AND EASTERN KANSAS...WHICH
SUGGESTS THAT DECENT WARM CLOUD DEPTHS RESIDE ACROSS AREA. THIS TYPE
OF ENVIRONMENT WOULD SUPPORT EFFICIENT RAINFALL PRODUCTION AND LOWER
RISK FOR SEVERE WEATHER...BUT STILL CANNOT RULE OUT A FEW STRONG
STORMS FOR THIS AFTERNOON/EVENING OVER LOCATIONS THAT WITNESS GOOD
HEATING. MEANWHILE...MODELS SHOW THE 850MB FRONT STALLING OUT ACROSS
SOUTHERN KANSAS FOR LATE TONIGHT WITH PERSISTENT TRANSPORT OF MOISTURE
INTO THAT BOUNDARY...AND INFLUENCES FROM RIGHT REAR JET ENHANCING THE
SYNOPTIC LIFT NEAR THIS BOUNDARY. AS A RESULT...WE WILL MENTION HEAVY
RAINFALL ACROSS SOUTHERN KANSAS SINCE THE UPPER LEVEL SYSTEM WILL BE
SLOW TO MOVE OUT PER TIMING OF UPPER WAVE ON SATELLITE WATER VAPOR
IMAGERY.

WED-FRI
THE STALLED 850MB FRONT ACROSS SOUTHERN KANSAS WILL BE THE FOCUS
AREA FOR LINGERING SHOWERS AND STORMS...WITH HEAVY RAINFALL STILL
POSSIBLE DUE TO SOME BACK BUILDING AND TRAINING EFFECTS WEDNESDAY
MORNING ACROSS SOUTHEAST KANSAS. WE COULD SEE SOME PRECIP ACROSS
SOUTHERN KANSAS INTO THURSDAY BUT FRONTAL BOUNDARY LOOKS TO LOSE
ITS IDENTITY FOR THURSDAY. TEMPERATURES WILL HEAT UP FOR FRIDAY
BUT WET GROUND SOILS SHOULD KEEP DAYTIME HIGHS A TAD LOWER THEN
FULL POTENTIAL...HOWEVER THIS WILL LEAD TO HIGHER HUMIDITY LEVELS.

EXTENDED: SAT-TUE
GFS ENSEMBLE TRENDS/ECMWF TRENDS SUGGEST THAT THE SOUTHERN CANADA
SYSTEM WILL BECOME DEEPER FOR THIS WEEKEND...WHICH SHOULD PROVIDE A
MORE SOUTHERLY PUSH ON THE COLD FRONT. THE MORE SOUTHERLY POSITION
WOULD MOVE THE FRONTAL BOUNDARY INTO KANSAS...AND ITS POSSIBLE THAT
THE FRONT COULD STALL OUT OVER THE REGION AS WESTERLY MID-UPPER
LEVEL FLOW PARALLELS THE FRONTAL BOUNDARY. THE COMBINATION OF RICH
GULF MOISTURE POOLING NEAR THE FRONT AND MEDIUM RANGE MODELS SHOWING
A WEAK UPPER LEVEL IMPULSE MOVING INTO AREA COULD KEEP THE WEATHER
UNSETTLED...THEREFORE WE INTRODUCED SOME SMALL CHANCE POPS FOR THE
WEEKEND. ITS CONCEIVABLE THAT LATER SHIFTS MIGHT HAVE TO EXTEND PRECIP
CHANCES INTO EARLY NEXT WEEK...AS WESTERLY FLOW COULD USHER IN
ADDITIONAL WEAK UPPER LEVEL IMPULSES.

JAKUB

.AVIATION...
WILL KEEP PRECIPITATION GOING FOR A FEW MORE HOURS AT
KICT/KCNU...BUT SUSPECT THERE MAY BE SOME WANING IN AREAL COVERAGE
DURING THE AFTERNOON. PRECIPITATION SHOULD INCREASE LATER THIS
EVENING/OVERNIGHT AT KICT/KCNU/KHUT...WITH SMALLER CHANCES AT
KSLN...AND TOO LOW TO MENTION AT KSLN. CEILINGS WILL LIKELY DECR IN
TROPICAL RAINFALL TONIGHT...WITH MARGINAL VISUAL FLIGHT RULES
FORECAST AT LOCATIONS WITH PRECIPITATION. -HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    68  86  68  88 /  80  30  10  20
HUTCHINSON      67  86  68  90 /  60  10  10  10
NEWTON          67  86  67  88 /  70  20  10  10
ELDORADO        68  85  68  88 /  80  20  10  20
WINFIELD-KWLD   68  86  69  88 /  80  40  20  20
RUSSELL         64  88  66  91 /  20  10  10  10
GREAT BEND      65  88  66  89 /  30  10  10  10
SALINA          66  87  68  89 /  40  10  10  10
MCPHERSON       67  86  68  89 /  60  10  10  10
COFFEYVILLE     68  84  69  87 /  80  70  20  20
CHANUTE         68  84  68  86 /  80  40  20  20
IOLA            67  84  68  86 /  80  30  10  20
PARSONS-KPPF    68  84  68  87 /  80  60  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 8, 2:42 PM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
342 PM CDT TUE JUL 8 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-092045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
342 PM CDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTHERN KANSAS TONIGHT
AS A FRONTAL BOUNDARY MOVES SLOWLY SOUTHWARD ACROSS THE REGION. A FEW
OF THE STORMS COULD BECOME STRONG THIS EVENING...MAINLY FOR LOCATIONS
EAST OF THE KANSAS TURNPIKE WITH SMALL HAIL AND GUSTY WINDS UP TO
50 MPH POSSIBLE. THE MAIN HAZARD FROM TONIGHTS ACTIVITY WILL BE LOCALLY
HEAVY RAINFALL...WITH A JUICY AIRMASS OVER THE AREA LEADING TO HIGH
RAINFALL RATES. SOME OF THE STORMS AND SHOWERS COULD TRAIN OVER THE
SAME LOCATIONS...THUS CAUSING SOME MINOR FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL LINGER ACROSS SOUTHERN KANSAS FOR
WEDNESDAY MORNING...WITH LOCALLY HEAVY RAINFALL POSSIBLE. THE
THUNDERSTORMS COULD PERSIST INTO THURSDAY ACROSS SOUTHERN
KANSAS...HOWEVER STRONG OR SEVERE WEATHER IS NOT EXPECTED TO OCCUR
WITH THIS ACTIVITY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR SATURDAY AFTERNOON INTO
SUNDAY ACROSS THE AREA...AS ANOTHER FRONTAL BOUNDARY SINKS SOUTHWARD
INTO KANSAS...A FEW STRONG STORMS WILL BE POSSIBLE.

IN ADDITION...HEAT INDICES AROUND 100 DEGREES WILL BE POSSIBLE ACROSS
MUCH OF THE AREA...FROM FRIDAY THROUGH SUNDAY DURING THE AFTERNOON
HOURS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC/CJ

The radar

The Dodge City radar (KDDC), 116 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Barton

When
July 8, 5:27 PM CST to 5:28 PM CST
Where
Barton County, 5.62 mi SE of Dundee
Rating
EF0
Path length
0.42 mi
Path width
40 yd
Reported by
Trained Spotter
Coordinates
38.260, -98.810

A brief touch down of a landspout tornado occurred in an open field.

Tornado, Barton

When
July 8, 5:29 PM CST to 5:30 PM CST
Where
Barton County, 2.28 mi ESE of Great Bend Arpt to 2.58 mi ESE of Great Bend Arpt
Rating
EF0
Path length
0.31 mi
Path width
40 yd
Reported by
Trained Spotter
Coordinates
38.340, -98.810

A rope type landspout tornado was reported in an open field.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyThe tornado archive for Kansas, 2008Warnings in Kansas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101218, 101219.